Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Elko, NV

June 25, 2019

NWS Elko, NV issued this red flag warning at Jun 25, 2019, 1:51 PM PDT. It took effect at Jun 26, 2019, 11:00 AM PDT. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2019, 1:51 PM PDT (20:51 UTC)
In effect from
Jun 26, 2019, 11:00 AM PDT
Expired
Jun 27, 2019, 6:49 PM PDT
In force
32 hr
Issued by
NWS Elko, NV

The text

As transmitted.

445 
WWUS85 KLKN 252051
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
151 PM PDT Tue Jun 25 2019

...Gusty winds and low RH values will occur over much of the fire
district Wednesday into Thursday...

NVZ454-455-457-467-468-270000-
/O.NEW.KLKN.FW.W.0001.190626T1800Z-190628T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
151 PM PDT Tue Jun 25 2019

...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 11 PM PDT
THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 454...455...457...467 AND 468...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM Wednesday to 11 PM PDT Thursday.

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County and Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County.

* Winds...Valleys...Southwest 15 to 25 mph with gusts up to 40
  mph. Mountains...southwest winds 20 to 30 mph with local gusts
  up to 50 mph. 

* Relative Humidity...As low as 11 percent. Poor recovery
  Wednesday night into Thursday morning.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Note that not all fuels
  are reported as cured. Mostly grasses will be vulnerable to the
  dry and windy conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
5 follow-up statements
385 
WWUS85 KLKN 261019
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
319 AM PDT Wed Jun 26 2019

...Gusty winds and low RH values will occur over much of the fire
district Wednesday into Thursday...

NVZ454-455-457-467-468-270430-
/O.CON.KLKN.FW.W.0001.190626T1800Z-190628T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
319 AM PDT Wed Jun 26 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 454...455...457...467 AND 468...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County and Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Note that not all 
  fuels are reported as cured. Mostly grasses will be vulnerable 
  to the dry and windy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
591 
WWUS85 KLKN 262055
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
155 PM PDT Wed Jun 26 2019

...Gusty winds and low RH values will occur over much of the fire
district Wednesday into Thursday...

NVZ454-455-457-467-468-280600-
/O.CON.KLKN.FW.W.0001.000000T0000Z-190628T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
155 PM PDT Wed Jun 26 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THURSDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
454...455...457...467 AND 468...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County and Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County.

* Winds...Valleys...Southwest 15 to 25 mph with gusts up to 40
  mph. Mountains...Southwest 20 to 30 mph with local gusts to 50
  mph. 

* Relative Humidity...As low as 11 percent. Poor morning recovery.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Note that not all 
  fuels are reported as cured. Mostly grasses will be vulnerable 
  to the dry and windy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BB
748 
WWUS85 KLKN 271010
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
310 AM PDT Thu Jun 27 2019

...Gusty winds and low RH values will occur over much of the fire
district today...

NVZ454-455-457-467-468-280600-
/O.CON.KLKN.FW.W.0001.000000T0000Z-190628T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
310 AM PDT Thu Jun 27 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 454...455...457...467 AND 468...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County and Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Note that not all 
  fuels are reported as cured. Mostly grasses will be vulnerable 
  to the dry and windy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
157 
WWUS85 KLKN 272117
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
217 PM PDT Thu Jun 27 2019

...Gusty winds and low RH values will occur over much of the fire
district today into early this evening...

NVZ454-455-457-467-468-280600-
/O.CON.KLKN.FW.W.0001.000000T0000Z-190628T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
217 PM PDT Thu Jun 27 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 454...455...457...467 AND 468...

* Affected Area...Fire Weather Zone 454 Central Lander and 
  Eureka Counties...Fire Weather Zone 455 White Pine County...
  Fire Weather Zone 457 Northern Nye County/Lander and Eureka 
  Counties South of Highway 50...Fire Weather Zone 467 Central 
  and Western Humboldt County and Fire Weather Zone 468 Eastern 
  Humboldt County and Northwestern Elko County.

* Winds...Southwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Note that not all 
  fuels are reported as cured. Mostly grasses will be vulnerable 
  to the dry and windy conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
361 
WWUS85 KLKN 280149
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
649 PM PDT Thu Jun 27 2019

...Although relative humidity values remain low, winds have
subsided below criteria in valley locations; therefore, the Red
Flag Warning is canceled...

NVZ454-455-457-467-468-280300-
/O.CAN.KLKN.FW.W.0001.000000T0000Z-190628T0600Z/
Central Lander and Eureka Counties-White Pine County-
Northern Nye County/Lander and Eureka Counties South of Highway
50-Central and Western Humboldt County-
Eastern Humboldt County and Northwestern Elko County-
649 PM PDT Thu Jun 27 2019

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY VALUES 
AND HIGH WINDS FOR FIRE WEATHER ZONES 454, 455, 457, 467, AND 
468...

The National Weather Service in Elko has cancelled the Red Flag
Warning. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 25, 2:00 AM PDT, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 25, 2:00 AM PDT, 11 hours 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
200 AM PDT Tue Jun 25 2019

.SYNOPSIS...Dry, breezy, and warm through Wednesday before
temperatures cool off. A few thunderstorms are possible in eastern
NV today and tomorrow. Expect a warming trend by the weekend.

&&

.SHORT TERM....This morning through Wednesday.

Upper level moisture continues to stream into the area this
morning from the west. A weak baroclinic leaf is nearing the
state from west, with a clear polar front jet over northwestern
CA. Another weaker jet (sub-tropical) is just off the southern CA
coast. Near the surface, a theta-e ridge axis exist across
central NV, while a weaker one exist along the ID/NV state line.

For today, the SW-NE polar jet sets up in northern CA and SW Oregon,
while the weaker sub-tropical lifts into far southern NV. As this
subtropical jet max (60kts) lifts into southern NV, it interacts
with a strengthening 700-850mb theta-e ridge axis from just north
of Tonopah to just north of West Wendover to produce isolated
thunderstorms in a very narrow area or line. Instability is better
than on Monday (3-hr thunder probabilities are in the 10-15 range
in Elko and White Pine counties); however, no significant drop in
1.5 PV heights. This may limit the number of cloud to ground
strikes. PW values are in the .5 to .6 inch range and storm
movement is 15-20kts to the northeast...meaning these storms to
be on the dry side. The greatest impact from these is gusty
outflow winds.

With the 80-90kt polar jet eventually entering NW Nevada,
southwesterly winds increase, especially in Humboldt County. This
likely picks up blowing dust from Black Rock Desert and the Carson
sink, and spreads it north and northeast as suspended dust or
haze.

On Wednesday, a cold front with associated SW-NE polar jet digs
into NW Nevada with a jet max of 100kts rotating into central CA
by afternoon, which lifts northeast into NW Nevada by early
evening. Obviously, this increases the winds at the surface
compared to today, leading to blowing dust and haze in similar
areas that experienced it on Tuesday. Well ahead of this cold
front and jet, a SSW to NNE theta-e ridge axis sets up near the
UT/NV border. Now, the question remains is how strong this ridge
is, and is there enough instability to generate some isolate
thunderstorms Wednesday afternoon. The latest model runs and NBM
did increase the instability a tad compare to yesterday’s runs.
Now, 3-hr thunderstorm probabilities are at 10 but for only a
brief window early Wednesday afternoon in far northeastern NV. The
previous forecast included this thunderstorm threat so we
continue with. With PWATs of .5 to .6 and integrated water vapor
under 250 (and less than on Tuesday), these storms will be dry
with gusty outflow winds as the main threat. In fact, these
outflow could generate additional convection southeast toward the
Ruby Mountains by evening.

.LONG TERM...Wednesday night through Monday. The long-term models
are in pretty good agreement. Although a low pressure system will
be approaching, a mainly dry pattern is expected with a few dry
thunderstorms and breezy conditions early on. Daytime temperatures
will undergo a modest cool down this week but will rebound to
normal by the weekend.

Wednesday night through Saturday evening. Low pressure will move
inland over Washington and Oregon while weakening, then lift
northward into Canada. The tightening pressure gradient in the
meantime will produce some instability primarily east of the Ruby
Mountains in Elko County. Northeast Nye County and White Pine
County will see the highest terrain-driven wind gusts due to the
tightened pressure gradient. However winds look to be mainly
below advisory criteria in the valleys. Convection will be in the
form of dry thunderstorm activity and may extend a couple hours
in the evening each day. High temperatures will range from the 70s
to around 80 degrees Thursday, lowering to the 70s Friday, then
rebounding towards 80 degrees Saturday. Low temperatures will be
in the 40s.

&&

.AVIATION...VFR conditions are expected at KWMC KBAM KEKO KELY and
KTPH through Wednesday morning. There will be some isolated
thunderstorm activity mainly from the Ruby Mountains and eastward.
Its possible that KWMC could receive some hazy conditions during
the afternoon and evening from blowing dust emanating from areas
to the southwest of KWMC.

&&

.FIRE WEATHER...Dry and windy through the week with RH and wind
values near or reaching critical values in western areas today
and tomorrow; however, fuels are deemed not cured. The Hot-Dry-
Windy index indicates values in 467 could reach very high values
of 500 (90% percentile based climatology) on Wednesday, meaning
rapidly drying out fuels and soils is likely. In addition, a
narrow line or small area of isolated dry thunderstorms from
roughly northwestern 455 up over the southern 2/3rds of zone 470.
It's also possible that activity could spill over due to outflows
into far southeastern 454 (over or near the Diamond Mountains) and
possibly into southeastern 469 over and near the Ruby Mts. On
Wednesday, isolated dry thunderstorms occur in 470 with outflows
possibly developing storms in 469. Overall, confidence is high on
thunderstorms today than on Wednesday.

&&

.HYDROLOGY...The Humboldt River continues to fall at both Battle
Mountain and Comus, In fact, Comus may drop into minor flood
stage by the end of work week. As for Lamoille Creek, it peaked at
4.67 feet this evening after starting out at 4.34 feet yesterday
morning, with a basin average high temp of 69F. Expect basin high
temperature to top 70F after a mild overnight, which should lead
to the creek hitting minor flood stage tomorrow evening (4.8 to
4.9 feet). This trend continues through Thursday with the creek
likely surpassing 5.0 at some point.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

85/92/92/85

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:43 PM PDTSpecial Weather StatementLKN47 min

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.